California, 2007

Flash Flood in California, August 26, 2007

August 26, 2007 · NWS PSR · 1 event in 1 county or zone

Route 78 was flooded due to heavy rainfall near Ocotillo Wells. Other portions of Riverside County and Imperial County had locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Route 78 was flooded due to heavy rainfall near Ocotillo Wells. Other portions of Riverside County and Imperial County had locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 2:00 PM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM PST, 1 hour 21 minutes before
AZZ020>028-CAZ030>033-270600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
300 PM MST SUN AUG 26 2007

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BUILD OVER THE DESERT SOUTHWEST THIS WEEK
AND GIVE WARMER-THAN-NORMAL TEMPERATURES. AT THE SAME TIME...THE
MOISTURE CURRENTLY OVER THE DESERTS WILL GRADUALLY LESSEN AND RESULT
IN FEWER THUNDERSTORMS EACH DAY.

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
ISOLATED SEVERE...FLASH FLOOD PRODUCING STORMS FORMED EARLY THIS
AFTERNOON JUST TO THE WEST OF IMPERIAL COUNTY...AS WELL AS OVER FAR
NRN JOSHUA TREE NATIONAL PARK. STORMS WERE DEFINITELY MULTICELLULAR
IN NATURE...AND FORMED UNDER UPPER DIFFLUENT FLOW JUST TO THE NE OF
THE WEAK UPPER LOW NEAR CATALINA ISLAND. THIS FEATURE IS MOVING N/
NEWD AND AS SUCH SHOULD MAINLY JUST AFFECT OUR FAR WRN CWA. ELSW...
ONLY GARDEN-VARIETY TYPE ISOLD STORMS HAVE BEEN NOTED ON DOPPLER
RADARS...MAINLY NEAR FAVORED TERRAIN AREAS. MOST THUNDERSTORM ACTION
WILL DIE OUT QUICKLY AFTER SUNSET...AND THIS HAS BEEN REFLECTED IN
THE GRIDS/ZONES.

AFTER TONIGHT...MODELS IN AGREEMENT THAT UPPER HIGH WILL SHIFT BACK
TO THE WEST TO A POSITION OVER AZ. THIS WILL MAKE FOR ABOVE-NORMAL
MAX TEMPS THE ENTIRE SHORT TERM...AND THEREAFTER. COULD BE CLOSE TO
SOME RECORDS BY ABOUT WEDNESDAY. IN ADDITION TO THE HEAT...THE HIGH
WILL TEND TO CAP OFF ANY RESIDUAL MOISTURE NEXT FEW DAYS...WITH
PERHAPS SOME ISOLD ACTIVITY OVER AND AROUND THE HIGHER TERRAIN...
MAINLY IN ZONE 24.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
NOT ALOT TO LATCH ONTO DURING THE EXTENDED THAT WOULD INDICATE MUCH
CHANGE FROM HOT...MAINLY TSTM-FREE WX. GFS ENSEMBLE MEAN AGREES WELL
WITH EURO/UKMET RUNS IN KEEPING LARGE...SPRAWLING RIDGE OVER THE
DESERT SW. SO...CONTINUED UNSEASONABLY HOT WX APPEARS TO BE MORE OR
LESS A GIVEN. WILL KEEP VERY LOW GRADE SLIGHT CHANCE POPS GOING
TOWARDS THE END OF THE WEEK...JUST TO NUDGE THINGS A LITTLE CLOSER
TO CLIMO...BUT NOT ALL THAT CONFIDENT WE WILL SEE ANYTHING AFTER
WEDNESDAY.

&&

.AVIATION...
AUGUST 26 1815 UTC (AUGUST 26 1115 MST)

THOUGH THERE IS CONSIDERABLE ATMOSPHERIC MOISTURE...AN UPPER LEVEL
WEATHER DISTURBANCE OVER ARIZONA...AND A STRONGER UPPER LEVEL
WEATHER DISTURBANCE NEAR THE SOUTHERN CALIFORNIA COAST...INSTABILITY
IS LIMITED OVER THE LOWER ELEVATIONS. THE SYSTEM CENTERED NEAR THE
CALIFORNIA COAST MAY PROVIDE ENOUGH LIFT FOR STORMS OVER THE LOWER
ELEVATIONS OF FAR SOUTHEAST CALIFORNIA TODAY AND TONIGHT...BUT MORE
LIKELY STORMS WILL BE CONFINED TO THE HIGHER TERRAIN...INCLUDING
JOSHUA TREE NATIONAL PARK. SIMILARLY IN ARIZONA PORTIONS OF THE
FORECAST AREA...STORMS ARE APT TO BE CONFINED TO THE HIGHER TERRAIN.
THUS DID NOT INSERT ANY TEMPO GROUPS IN THE TAFS...BUT INDICATED
PRESENCE OF STORMS OFF IN THE DISTANCE FROM THE AIRFIELDS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUGUST 26 2200 UTC (AUGUST 26 1500 MST)

TEMPERATURES WILL BE RISING AND HUMIDITIES FALLING DURING THE FIRST
HALF OF THE WORK WEEK. TEMPERATURES WILL CLIMB WELL ABOVE NORMAL AND
MAY FLIRT WITH RECORDS WEDNESDAY. STORM CHANCES MONDAY WILL BE
CONFINED TO THE HIGHER TERRAIN...INCLUDING JOSHUA TREE NATIONAL
PARK...BEFORE  RETREATING TO THE HIGHER TERRAIN OF SOUTH-CENTRAL
ARIZONA TUESDAY AND WEDNESDAY. A SLIGHT CHANCE OF STORMS WILL EXPAND
INTO THE LOWER DESERTS OF SOUTH-CENTRAL ARIZONA DURING THE LATTER
HALF OF THE WEEK. THERE WILL ALSO BE A VERY GRADUAL DECREASE IN
TEMPERATURES ALONG WITH A VERY GRADUAL INCREASE IN HUMIDITIES. APART
FROM GUSTINESS ASSOCIATED WITH THUNDERSTORMS...NO STRONG SUSTAINED
WINDS ARE ANTICIPATED THIS WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ESTLE
LONG TERM...ESTLE
AVIATION...AJ
FIRE WX...AJ
Hazardous weather outlook, Aug 26, 4:40 AM PST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
540 AM MST SUN AUG 26 2007

AZZ022-023-027-028-271300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
540 AM MST SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE FORECAST. STRONG
GUSTY WINDS...DENSE BLOWING DUST...AND BRIEF HEAVY RAIN CAN BE
ASSOCIATED WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY. THE PRIMARY THREATS WILL BE STRONG WINDS...AND HEAVY RAIN
THAT COULD LEAD TO FLOOD OR FLASH FLOODING. A DIMINISHING THREAT OF
THUNDERSTORMS IS EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-271300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
540 AM MST SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
A CHANCE OF SHOWERS AND THUNDERSTORMS ARE FORECAST. THE PRIMARY
THREAT WILL BE HEAVY RAIN THAT COULD LEAD TO FLOOD OR FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY. THE PRIMARY THREAT WILL BE HEAVY RAIN THAT COULD LEAD TO
FLOOD OR FLASH FLOODING. A DIMINISHING THREAT OF THUNDERSTORMS IS
EXPECTED WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-271300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
540 AM MST SUN AUG 26 2007 /540 AM PDT SUN AUG 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A CHANCE OF SHOWERS AND THUNDERSTORMS ARE FORECAST. THE PRIMARY
THREAT WILL BE HEAVY RAIN THAT COULD LEAD TO FLOOD OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED MONDAY. THE
PRIMARY THREATS WILL BE STRONG GUSTY WINDS...AND HEAVY RAIN THAT
COULD LEAD TO FLOOD OR FLASH FLOODING. A DIMINISHING THREAT OF
THUNDERSTORMS IS EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The San Diego radar (KNKX), 101 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Imperial

When
August 26, 3:21 PM PST
Where
Imperial County, Ocotillo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.730, -115.980

State Route 78 was reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59146.